Mississippi, 2016

Flash Flooding and Flooding in Mississippi, March 9 to 12, 2016

March 9 to 12, 2016 · NWS MEG · 10 events in 8 counties and zones

A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$6.6 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th. The front moved southeastward and stalled across Southeast Missouri as an upper level low remained stationary over Texas. A very moist atmosphere was in place over the Mid-South south of this boundary. Several weak low pressure centers developed and moved along the stalled front. As a result, periods of heavy rain, up to an inch per hour in some cases, fell over the same locations. Over the several day stretch, the front fluctuated at times shifting the heaviest band of rain. The storm total rainfall over the 5 day period ranged from four to ten inches over Northwest Mississippi. The heavy rain caused widespread flash flooding and many roads were closed as a result. In addition, numerous streams and small rivers overflowed their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 9, 5:38 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST WED MAR 9 2016

.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 252 PM CST WED MAR 9 2016/

DISCUSSION...

CURRENTLY...HEAVY RAIN EVENT WELL UNDERWAY ACROSS MUCH OF THE
MIDSOUTH. TWO TO FOUR INCHES HAS ALREADY FALLEN ACROSS MUCH OF
THE DELTA FROM MEMPHIS SOUTHWESTWARD. A DEEP UPPER LOW IS MOVING
ACROSS NORTHERN MEXICO AND A STRONG UPPER RIDGE SITS OVER THE
EASTERN CARIBBEAN INTO THE SOUTHEAST U.S. THIS SETUP IS PUMPING
TREMENDOUS AMOUNTS OF MOISTURE NORTH INTO THE LOWER MISSISSIPPI
VALLEY. THIS MOISTURE IS INTERACTING WITH A STALLED BOUNDARY FROM
EAST TEXAS NORTHEAST THOUGH THE MIDSOUTH. A STEADY STREAM OF
SHOWERS AND THUNDERSTORMS STRETCHES FROM THE EASTERN GULF INTO THE
MID-SOUTH. HEAVY RAIN COVERS MUCH OF THE DELTA ATTM WITH FLASH
FLOOD WARNINGS ACROSS A GOOD PORTION OF EASTERN ARKANSAS.

TONIGHT AND THURSDAY...ALL SIGNS POINT TOWARD HEAVY RAIN FOR THE
NEXT 24 HOURS. THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVERNIGHT AS A STREAM OF ANOMALOUS MOISTURE CONTINUES INTO THE
REGION. PWATS OF 1.75 INCHES OR MORE ADVECT INTO THE MID-SOUTH
FOR AT LEAST THE NEXT 24 HOURS. IMPRESSIVE LOW LEVEL MOISTURE
TRANSPORT ACROSS THE BOUNDARY WILL LEAD TO CONTINUING HEAVY RAIN
AND EMBEDDED THUNDERSTORMS ALONG AND JUST WEST OF THE MISSISSIPPI
RIVER OVERNIGHT. THIS CONFIRMED WELL BY THE LATEST HRRR DATA. THE
FLASH FLOOD WATCH PLACEMENT SEEMS GOOD ATTM. THE NORTHERN STREAM
DISTURBANCE AND THE ASSOCIATED COLD FRONT WILL MERGE WITH THE
STALLED BOUNDARY AND START TO PUSH IT EAST ON THURSDAY WHICH WILL
SHIFT THE HEAVY RAIN EAST DURING THE AFTERNOON. THE HEAVIEST RAIN
IS EXPECTED OVER THE NEXT 24 HOURS WITH UP TO ADDITIONAL 6 INCHES
ACROSS EAST ARKANSAS AND 3-4 INCHES ALONG THE MISSISSIPPI RIVER
INCLUDING MEMPHIS. SOME PLACES IN EASTERN ARKANSAS WILL SEE OVER
10 INCHES OF RAINFALL BY FRIDAY AFTERNOON. THE MODELS HAVE BEEN
TRENDING THE AXIS OF HEAVIEST RAIN SLIGHTLY TO THE
SOUTHEAST...BASICALLY JUST WEST OF THE MISSISSIPPI RIVER ACROSS
EASTERN ARKANSAS AND THE MO BOOTHEEL. THE NORTHWEST CORNER OF THE
AREA...RANDOLPH AND LAWRENCE COUNTIES...MAY NOT GET QUITE AS MUCH
AS PREVIOUSLY THOUGHT WITH AREAS ALONG THE MS RIVER PICKING UP
MORE. EITHER WAY EXPECT A GOOD DEAL OF RIVER FLOODING ESPECIALLY
ACROSS EAST ARKANSAS.

THURSDAY NIGHT INTO FRIDAY...THE HEAVY RAIN PATTERN APPEARS TO
BREAK DOWN TO A CERTAIN EXTENT. THE SURFACE BOUNDARY WEAKENS AND
SHORT TERM UPPER RIDGING BUILDS OVER THE AREA AS THE NORTHERN
STREAM DISTURBANCE DEPARTS. THE ECMWF DOES CONTINUE TO SHOW QUITE
A BIT OF PRECIP INTO THE EVENING WITH A MORE PRONOUNCED SURFACE
BOUNDARY THAN THE GFS/NAM. THE UPPER LOW MOVES INTO SOUTH TEXAS ON
FRIDAY AND ANOTHER SURGE OF LIFT AND MOISTURE MOVES NORTH INTO
THE MIDSOUTH WITH MORE SHOWERS AND THUNDERSTORMS.

SATURDAY THROUGH MONDAY...THE UPPER LOW WILL TRACK ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT WITH MORE SHOWERS AND
THUNDERSTORMS. THERE IS NOT A FOCUSING MECHANISM IN PLACE LIKE
THE CURRENT BOUNDARY HOWEVER GIVEN THE ORIGIN OF THIS SYSTEM AND
THE COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH IT THE HEAVY RAIN
THREAT WILL CONTINUE AT LEAST ON A ISOLATED LEVEL. THE GROUND WILL
BE SATURATED AND RIVER/STREAM FLOWS WILL ALREADY BE HIGH SO ANY
ADDITIONAL RAINFALL COULD BE A PROBLEM. FLASH FLOOD WATCHES MAY
NEED TO BE EXTENDED. ON THE HEELS OF THIS UPPER LOW THAT TREKKED
FROM MEXICO IS ANOTHER UPPER LOW THAT WILL PUSH ON TO THE WEST
COAST FRIDAY. THIS NEXT UPPER LOW WILL QUICKLY MOVE ACROSS THE
MIDSOUTH WITH YET MORE SHOWERS AND THUNDERSTORMS AND EXIT THE
REGION EARLY MONDAY.

TUESDAY...DRY AND VERY WARM...MAYBE 80.

SJM

&&

.AVIATION...

00Z TAFS

RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THOUGH THE MOST OF
THE TAF PERIOD AT JBR...MKL AND MEM. CIGS WILL BE VARIED...BUT
LOWEST/LIFR WILL BE AT JBR. BRIEF PERIODS OF LIFR/IFR VSBY WILL
EXIST IN HEAVIER DOWNPOURS. RAIN WILL EVENTUALLY MOVE INTO TUP
WITH VFR CIGS ALSO LOWERING TO MVFR AND IFR. A SMALL SURFACE
TROUGH WILL SLOWLY MOVE NORTH TONIGHT...ALLOWING NORTHEAST WINDS
TO BECOME SOUTHEAST THROUGH SOUTH AT MEM AND MKL. BELIEVE THE
BOUNDARY WILL STALL NEAR JBR WITH LIGHT A PERIOD OF LIGHT AND
VARIABLE WINDS BEFORE BECOMING NORTHERLY.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COAHOMA-DESOTO-
     QUITMAN-TATE-TUNICA.

TN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Mar 9, 4:12 AM CST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
412 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN ARE LIKELY THROUGH TONIGHT ACROSS EAST
ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND
NORTHWEST MISSISSIPPI. FLASH FLOODING WILL BE POSSIBLE. IN
ADDITION...RIVERS WILL BEGIN TO RISE. PEOPLE LIVING ALONG THE
BLACK AND ST. FRANCIS RIVER BASINS NEED TO STAY TUNED TO THE
LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH AT LEAST LATE FRIDAY
AFTERNOON ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL
CONTINUE TO BE POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LEAD TO
AN ELEVATED RISK OF FLOODING ALONG THE BLACK RIVER...CACHE
RIVER...ST. FRANCIS RIVER BASIN AS WELL AS THE WHITE RIVER IN
PHILLIPS COUNTY. PEOPLE LIVING ALONG THESE RIVERS NEED TO STAY
TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN
AND ANY FLOODING ARE WELCOME.

KRM

In the hours before

Local storm report, Mar 9, 6:18 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       MIDTOWN MEMPHIS         35.13N 89.98W
03/09/2016  E0.50 INCH       SHELBY             TN   BROADCAST MEDIA

            1/2 INCH IN ONE HOUR. STORM TOTAL OF 3.31 INCHES

&&

AJC
Local storm report, Mar 9, 6:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      WEST MEMPHIS            35.15N 90.18W
03/09/2016                   CRITTENDEN         AR   BROADCAST MEDIA

            OVER SIX INCHES OF WATER COVERING ROAD AT INTERSECTION
            WEST BARTON AVE AND RHODES ST.

&&

AJC
Local storm report, Mar 9, 6:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      MIDTOWN MEMPHIS         35.13N 89.98W
03/09/2016                   SHELBY             TN   PUBLIC

            SAM COOPER BOULEVARD AT EAST PARKWAY IN MEMPHIS IS
            FLOODED IN ALL LANES.

&&

AJC
Local storm report, Mar 9, 7:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       UNION CITY              36.42N 89.05W
03/09/2016  M4.00 INCH       OBION              TN   TRAINED SPOTTER

            4 INCHES OF RAIN HAS FALLEN SINCE THIS MORNING.

&&

AJC

The radar

The Memphis radar (KNQA), 59 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
March 9, 7:30 PM CST to 11:15 PM CST
Where
De Soto County, Lake Cormorant to 5.53 mi NW of Norfolk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.900, -90.220

Several roads around DeSoto County were impassable due to flash flooding. In addition, a local residential dam was breached causing Austin Road near Highway 301 to be closed.

Flood, De Soto

When
March 10, 3:45 AM CST to 12:00 PM CST
Where
De Soto County, 2.51 mi N of Norfolk to 1.74 mi E of Handy Corner
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.986, -90.235

Flash flooding evolved into flooding as heavy rain continued over DeSoto County. Numerous roads were closed as a result of flood water including Highway 61, south of Church Road, and Holly Springs Road. In addition, one person had to be rescued from a car that was submerged in flood water. Another swift water rescue also occurred. The heavy rain caused land to collapse near Eudora that knocked down a power pole and a power line on Fogg Road.

Flood, Tunica

When
March 10, 3:45 AM CST to 3:00 PM CST
Where
Tunica County, Robinsonsville to 2.36 mi SSE of O K
Cause
Heavy Rain
Property damage
$1.7 million
Reported by
Law Enforcement
Coordinates
34.820, -90.320

Continued heavy rainfall brought many road closures to Tunica County due to flooded roadways. Several homes were evacuated off Highway 3 in Robinsonville. A total of 118 homes were damaged. Forty-four roads suffered damage and 245 people were displaced.

Flood, Marshall

When
March 10, 7:00 AM CST to 10:00 AM CST
Where
Marshall County, 2.14 mi N of Holly Spgs to 2.32 mi WNW of Warsaw
Cause
Heavy Rain
Reported by
Public
Coordinates
34.801, -89.453

Flooding occurred in the Barton and North Red Banks areas. A few homes affected due to roads being inaccessible. Eight people were displaced. Over one foot of water covered Moore Road near Red Banks. Highway 309 one mile south of the Tennessee state line was also flooded. A total of five roads were flooded.

Flood, Panola

When
March 10, 8:59 AM CST to 3:00 PM CST
Where
Panola County, 0.64 mi NE of Cypress Corner to 0.17 mi N of Asa
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
34.555, -90.091

Heavy rain caused drainage ditches and small creeks off of the Coldwater River to flood western portions of Panola County. Sandbagging protected 12 homes in the Crenshaw area and another 3 homes near Curtis Station. Homes were flooded on Renaissance Street in Crenshaw. A total of 35 homes and 14 roads were affected. Forty people were displaced. Two businesses suffered minor damage.

Flash Flood, Tate

When
March 10, 11:00 AM CST to 1:00 PM CST
Where
Tate County, 0.97 mi S of Savage to 1.17 mi N of Sarah
Cause
Heavy Rain
Property damage
$300,000
Reported by
Newspaper
Coordinates
34.616, -90.220

Heavy rain result in flash flooding across Tate County. Highway 3 was closed just north of the intersection with Highway 4. Six homes were affected and eight people were displaced. Nineteen roads were closed and there was damage to the county courthouse and administration building.

Flood, Quitman

When
March 10, 12:00 PM CST to March 12, 12:00 PM CST
Where
Quitman County, 2.19 mi ENE of Sledge to 1.87 mi E of Sledge
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
34.443, -90.185

Multiple rounds of heavy rain caused flooding in Quitman County. Ninety-three homes and two businesses were affected. Seventy-nine roads were damaged and 30 people were displaced. Two injuries were reported.

Flood, Coahoma

When
March 10, 12:00 PM CST to March 12, 12:00 PM CST
Where
Coahoma County, 2.17 mi NW of Clarksdale to 1.42 mi NNW of Lyon
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.224, -90.605

Several rounds of heavy rain resulting in flooding of the Big Sunflower River in Coahoma County. Several homes had to be evacuated near the river in Clarksdale. Eighty-five homes suffered minor flood damage while two mobile homes suffered major flood damage. One road received major damage.

Flood, Tallahatchie

When
March 10, 12:00 PM CST to March 12, 12:00 PM CST
Where
Tallahatchie County, Tutwiler to Blue Lake
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.020, -90.430

Several rounds of heavy rain resulting in flooding across parts of Tallahatchie County. Forty-seven homes suffered minor damage and 43 roads were damaged.

Flash Flood, De Soto

When
March 10, 2:25 PM CST to 3:25 PM CST
Where
De Soto County, 0.3 mi SW of Love to 2.6 mi NNW of Love
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.747, -89.974

Another heavier round of showers and thunderstorms brought flash flooding back into DeSoto County. Several roads were closed east and south of Hernando. Holly Springs Road east of Hernando flooded trapping a family. A total of 12 homes were flooded or inaccessible. Camp Creek flooded nearby fields at Byhalia Road. Love Road was washed out just east of Highway 51 near Cedar Farms. Rainfall totals from late on March 8th to the afternoon of March 10th totaled over 9 inches in parts of DeSoto County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625944, 625958, 626280, 626281, 626282, 629028, 627564, 627963, 629043, 627729.